John Libbey Eurotext

Hépato-Gastro & Oncologie Digestive

MENU

5-fluorouracil-induced hyperammonemic encephalopathy Volume 29, issue 3, March 2022

Figures

  • Figure 1
  • Figure 2

Tables

Authors
1 Département d’oncologie médicale, Gustave Roussy Cancer Campus, 114, rue Édouard Vaillant, 94805 Villejuif Cedex
2 Université Paris-Saclay, Villejuif
3 Centre régional de pharmacovigilance, AP-HP, Hôpitaux universitaires Paris-Est, hôpital Henri Mondor, Créteil
4 Centre régional de pharmacovigilance, AP-HP, Centre-Université de Paris, hôpital Cochin, Paris
5 Médecine intensive réanimation, Centre hospitalier universitaire de Nice, Nice
6 UR2CA, Unité de recherche clinique Côte d’Azur, Université Côte d’Azur, Nice
* Correspondance : A. Boilève
* Membres du Réseau français des centres régionaux de pharmacovigilance (RFCRPV)

The 5-fluorouracil (5-FU)-induced hyperammonemic encephalopathy is a rare and poorly known serious 5-FU adverse drug reaction (ADR), that can be explained by two mechanisms: an inhibition of Krebs cycle and/or an impairment of urea cycle. Given the growing number of cancers treated with 5-FU and the paucity of data regarding this ADR, we performed a retrospective national analysis to better characterize 5-FU-induced hyperammonemic encephalopathy based on the French pharmacovigilance database. From 1986 to 2018, 30 patients were identified. 5-FU-induced hyperammonemic encephalopathy started in a median of 2 (interquartile: 1-4) days after 5-FU infusion onset. Most common neurological disorders were consciousness impairment (76%), seizures (53%) and confusion (40%). Hyperammonemia tended to be higher in patients with the lowest Glasgow score and admitted in intensive care unit (ICU) compared to non-ICU patients (250 [133-522] vs. 139 (68-220)mmol/L respectively, p=NS). Dihydropyrimidine deshydrogenase (DPD) deficiency was found in 27% of tested patients (n=3/11). Encephalopathy-induced mortality was 17%, 57% of patients were admitted in ICU and 70% had a complete neurological recovery within 5 (2-10) days. In patients with complete neurological recovery, a 5-FU rechallenge was considered in 14 (67%) patients and a relapse was observed in 57% of them. Nevertheless, no 5-FU-induced hyperammonemic encephalopathy relapse was observed as long as 5-FU rechallenge was performed with decreased 5-FU dosage. We report the largest cohort of 5-FU-induced hyperammonemic encephalopathy cases so far. This ADR should be suspected and ammonemia measured in all patients experiencing neurological disorders after 5-FU administration. In patients with complete neurological recovery, a 5-FU rechallenge could be cautiously considered.